Advertisement

Positivity

pp 1–22 | Cite as

Characterization of Strict Positive Definiteness on products of complex spheres

  • Mario H. Castro
  • Eugenio Massa
  • Ana Paula PeronEmail author
Article

Abstract

In this paper we consider Positive Definite functions on products \(\Omega _{2q}\times \Omega _{2p}\) of complex spheres, and we obtain a condition, in terms of the coefficients in their disc polynomial expansions, which is necessary and sufficient for the function to be Strictly Positive Definite. The result includes also the more delicate cases in which p and/or q can be 1 or \(\infty \). The condition we obtain states that a suitable set in \({\mathbb {Z}}^2\), containing the indexes of the strictly positive coefficients in the expansion, must intersect every product of arithmetic progressions.

Keywords

Strictly Positive Definite functions Product of complex spheres Generalized Zernike polynomial 

Mathematics Subject Classification

42A82 42C10 

Notes

Acknowledgements

Mario H. Castro was supported by: Grant \(\#\)APQ-00474-14, FAPEMIG and CNPq/Brazil. Eugenio Massa was supported by: Grant \(\#\)2014/25398-0, São Paulo Research Foundation (FAPESP) and Grant \(\#\)303447/2017-6, CNPq/Brazil. Ana P. Peron was supported by: Grants \(\#\)2016/03015-7, \(\#\)2016/09906-0 and \(\#\)2014/25796-5, São Paulo Research Foundation (FAPESP).

References

  1. 1.
    Barbosa, V.S., Menegatto, V.A.: Strictly positive definite kernels on compact two-point homogeneous spaces. Math. Inequal. Appl. 19(2), 743–756 (2016)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Barbosa, V.S., Menegatto, V.A.: Strict positive definiteness on products of compact two-point homogeneous spaces. Integral Transforms Spec. Funct. 28(1), 56–73 (2017)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Berg, C., Christensen, J.P.R., Ressel, P.: Harmonic Analysis on Semigroups. Theory of Positive Definite and Related Functions. Graduate Texts in Mathematics, vol. 100. Springer, New York (1984)zbMATHGoogle Scholar
  4. 4.
    Berg, C., Peron, A.P., Porcu, E.: Orthogonal expansions related to compact Gelfand pairs. Expos. Math. 36, 259–277 (2018)Google Scholar
  5. 5.
    Berg, C., Peron, A.P.: Porcu, E: Schoenberg’s theorem for real and complex Hilbert spheres revisited. J. Approx. Theory 228, 58–78 (2018). arXiv:1701.07214 MathSciNetzbMATHGoogle Scholar
  6. 6.
    Berg, C., Porcu, E.: From Schoenberg coefficients to Schoenberg functions. Constr. Approx. 45(2), 217–241 (2017)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Bonfim, R.N., Menegatto, V.A.: Strict positive definiteness of multivariate covariance functions on compact two-point homogeneous spaces. J. Multivar. Anal. 152, 237–248 (2016)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Chen, D., Menegatto, V.A., Sun, X.: A necessary and sufficient condition for strictly positive definite functions on spheres. Proc. Am. Math. Soc. 131(9), 2733–2740 (2003). (electronic)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Cheney, E.W.: Approximation using positive definite functions. In: Approximation theory VIII, Vol. 1 (College Station, TX, 1995), vol. 6 of Ser. Approx. Decompos., World Sci. Publ., River Edge, NJ, pp. 145–168 (1995)Google Scholar
  10. 10.
    Cheney, W., Light, W.: A course in approximation theory. Graduate Studies in Mathematics, vol. 101. American Mathematical Society, Providence, RI, 2009, reprint of the 2000 originalGoogle Scholar
  11. 11.
    Christensen, J.P.R., Ressel, P.: Positive definite kernels on the complex Hilbert sphere. Math. Z. 180(2), 193–201 (1982)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Gneiting, T.: Strictly and non-strictly positive definite functions on spheres. Bernoulli 19(4), 1327–1349 (2013)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Godement, R.: Introduction aux travaux de A. Selberg. In: Séminaire Bourbaki, vol. 4, Soc. Math. France, Paris, pp. Exp. No. 144, 95–110 (1995)Google Scholar
  14. 14.
    Guella, J., Menegatto, V.A.: Strictly positive definite kernels on the torus. Constr. Approx. 46(2), 271–284 (2017)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Guella, J.C., Menegatto, V.A.: Strictly positive definite kernels on a product of spheres. J. Math. Anal. Appl. 435(1), 286–301 (2016)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Guella, J.C., Menegatto, V.A.: Schoenberg’s theorem for positive definite functions on products: a unifying framework. J. Fourier Anal. Appl. (2018).  https://doi.org/10.1007/s00041-018-9631-5
  17. 17.
    Guella, J.C., Menegatto, V.A.: Unitarily invariant strictly positive definite kernels on spheres. Positivity 22(1), 91–103 (2018)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Guella, J.C., Menegatto, V.A., Peron, A.P.: An extension of a theorem of Schoenberg to products of spheres. Banach J. Math. Anal. 10(4), 671–685 (2016)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Guella, J.C., Menegatto, V.A., Peron, A.P.: Strictly positive definite kernels on a product of spheres II. SIGMA Symmetry Integrability Geom. Methods Appl. 12 Paper No. 103, 15 (2016)Google Scholar
  20. 20.
    Guella, J.C., Menegatto, V.A., Peron, A.P.: Strictly positive definite kernels on a product of circles. Positivity 21(1), 329–342 (2017)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Hannan, E.J.: Multiple Time Series. Wiley, New York (1970)zbMATHGoogle Scholar
  22. 22.
    Horn, R.A., Johnson, C.R.: Matrix Analysis. Cambridge University Press, Cambridge (1990). corrected reprint of the 1985 originalGoogle Scholar
  23. 23.
    Koornwinder, T.: Positivity proofs for linearization and connection coefficients of orthogonal polynomials satisfying an addition formula. J. Lond. Math. Soc. (2) 18(1), 101–114 (1978)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Koornwinder, T.H.: The addition formula for Jacobi Polynomials II. The Laplace type integral representation and the product formula. Math. Centrum Amsterdam, report TW133 (1972)Google Scholar
  25. 25.
    Laurent, M.: Équations exponentielles-polynômes et suites récurrentes linéaires. II. J. Number Theory 31(1), 24–53 (1989)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Light, W.A., Cheney, E.W.: Interpolation by periodic radial basis functions. J. Math. Anal. Appl. 168(1), 111–130 (1992)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Massa, E., Peron, A.P., Porcu, E.: Positive definite functions on complex spheres and their walks through dimensions. SIGMA Symm. Integrab. Geom. Methods Appl. 13, 088 (2017). arXiv:1704.01237 MathSciNetzbMATHGoogle Scholar
  28. 28.
    Menegatto, V.A.: Strict positive definiteness on spheres. Analysis (Munich) 19(3), 217–233 (1999)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Menegatto, V.A., Oliveira, C.P., Peron, A.P.: Strictly positive definite kernels on subsets of the complex plane. Comput. Math. Appl. 51(8), 1233–1250 (2006)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Menegatto, V.A., Peron, A.P.: A complex approach to strict positive definiteness on spheres. Integral Transforms Spec. Funct. 11(4), 377–396 (2001)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Menegatto, V.A., Peron, A.P.: Positive definite kernels on complex spheres. J. Math. Anal. Appl. 254(1), 219–232 (2001)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Musin, O.R.: Multivariate positive definite functions on spheres. In: Discrete Geometry and Algebraic Combinatorics, vol. 625. Contemp. Math., Amer. Math. Soc., Providence, RI, pp. 177–190 (2014)Google Scholar
  33. 33.
    Pinkus, A.: Strictly Hermitian positive definite functions. J. Anal. Math. 94, 293–318 (2004)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Porcu, E., Bevilacqua, M., Genton, M.G.: Spatio-temporal covariance and cross-covariance functions of the great circle distance on a sphere. J. Am. Stat. Assoc. 111(514), 888–898 (2016)MathSciNetGoogle Scholar
  35. 35.
    Ramos-López, D., Sánchez-Granero, M.A., Fernández-Martínez, M., Martínez-Finkelshtein, A.: Optimal sampling patterns for Zernike polynomials. Appl. Math. Comput. 274, 247–257 (2016)MathSciNetGoogle Scholar
  36. 36.
    Schoenberg, I.J.: Positive definite functions on spheres. Duke Math. J. 9, 96–108 (1942)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Szegö, G.: Orthogonal polynomials. American Mathematical Society Colloquium Publications, vol. 23. Revised ed. American Mathematical Society, Providence, RI (1959)Google Scholar
  38. 38.
    Torre, A.: Generalized Zernike or disc polynomials: an application in quantum optics. J. Comput. Appl. Math. 222(2), 622–644 (2008)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Wünsche, A.: Generalized Zernike or disc polynomials. J. Comput. Appl. Math. 174(1), 135–163 (2005)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Xu, Y., Cheney, E.W.: Strictly positive definite functions on spheres. Proc. Am. Math. Soc. 116(4), 977–981 (1992)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Yaglom, A.M.: Correlation Theory of Stationary and Related Random Functions. Basic Results. Springer Series in Statistics, vol. I. Springer, New York (1987)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Departamento de MatemáticaUFUUberlândiaBrazil
  2. 2.Departamento de MatemáticaICMC-USP - São CarlosSão CarlosBrazil

Personalised recommendations